Gradual demineralization of bone is a normal feature of aging. Men and women naturally begin to lose bone around 35 years of age, at a rate of 0.5–1% per year. Women lose bone at an accelerated rate after the menopause. Bone densitometry reports refer to z
- or t
-score. The z
-score (which uses age-matched controls) compares the patient with a population adjusted for age, race and sex; the t
-score (using young normal controls) compares the patient with a sex-adjusted population at peak bone mass [19
Bone densitometry is a widely accepted tool to assess bone mineralization. For an individual patient osteopenia (t
-score between −1 and −2.5) carries a two-fold increase in risk for fracture compared with normal BMD, and osteoporosis (t
-score < −2.5) (without fracture) carries a four- to five-fold increase in fracture risk. Severe osteoporosis (t
-score < −2.5 plus the presence of a fracture) increases the risk for further fractures by 20 times [20
]. Osteoporosis is a multifactorial disease. Recognized risk factors for the development of osteoporosis include postmenopausal state, ovarian-deficient status, primary hyperparathyroidism, hypogonadism, cancer chemotherapy and systemic steroid administration. None of these risk factors were present in the subjects studied.
Prior to the availability of PIs, low BMD was rarely observed in HIV-infected individuals [23
]. However, serum markers of bone turnover (osteocalcin) were decreased and resorption (C-teleopeptide) increased in HIV-infected subjects with advanced clinical disease and high serum tumor necrosis factor-α (TNF-α) levels [24
]. Treatment with HAART (16 subjects, 2 years) reduced serum TNF-α levels and increased serum osteocalcin to levels in excess of normal controls, whereas serum C-teleopeptide remained in the high-normal range [24
]. Elevated serum osteocalcin indicates that bone cell turnover was accelerated after HAART was initiated, but it is not direct proof that bone density was altered. Collectively, these findings suggest that HAART may increase bone cell turnover, but in approximately 30% of those treated, BMD (especially in the hip and spine) will decline.
Our findings indicate that HIV-infected individuals receiving PI-based HAART are more likely to have significant bone demineralization. Therefore, HAART might be associated with an increasing prevalence of osteopenia and osteoporosis, which may increase the risk for fracture in people living with HIV/AIDS. The lack of a clear association with the total exposure to PIs has to be interpreted with caution because the numbers are small, and we do not know the baseline BMD t-scores of these patients before starting therapy. Patients that started therapy with a high t-score (if this problem is causally related to therapy) might take longer to reach a value in the osteopenic/osteoporotic range, suggesting, inaccurately, that there is no relationship between length of treatment time on drug and BMD. A prospective study is necessary to evaluate this question. As osteoporosis is slow to progress, several years of HAART may accelerate the typical loss of bone mineral that occurs with advancing age. Prospective sequential studies comparing antiretroviral regimens with and without HIV-PIs are needed to definitely establish the role of the individual components of the antiretroviral regimens in the pathogenesis of this apparent complication of therapy.
The cross-sectional nature of the study design diminishes our ability to attribute cause but it does suggest that an association exists, that requires further investigation. The situation is similar to other well-known metabolic complications associated with antiretroviral therapy, all of which have only been reported in cross-sectional studies. Their etiology and the role of each individual medication in the antiretroviral regimen are still unclear.
This association between HAART and osteopenia requires prompt examination. The increasing number of case reports of avascular necrosis, osteonecrosis and hip fracture among patients receiving antiretroviral therapy suggest that this is a real phenomenon and not a spurious association. Given the number of HIV-infected people who are currently being treated with these medications, and the adverse health consequences associated with osteoporosis, the combination could exacerbate the high morbidity and mortality rates associated with HIV disease.